Texas, 2008

Wildfire in Texas, March 18, 2008

March 18, 2008 · NWS CRP · 1 event in 1 county or zone

M. 339.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

The Ramirez Fire burned 3500 acres along F.M. 339. One home was threatened and three barns destroyed. Multiple local and state resources responded. The exact beginning and containment time were not known at the time of this writing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 18, 11:11 AM CST, 49 minutes earlier.

Area forecast discussion, Mar 18, 11:11 AM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1211 PM CDT TUE MAR 18 2008

.UPDATE...THE UPPER LOW IS SITUATED OVER THE BIG BEND REGION THIS
MID-DAY. THE UPPER LOW WILL PUSH INTO THE CENTRAL PART OF THE LONE
STAR STATE THIS LATE AFTERNOON. THERE ARE SOME SHOWERS AND
THUNDERSTORMS ACROSS THE NORTHERN RIO GRANDE PLAINS ASSOCIATED
WITH THE COLD POOL OF THE UPPER LOW. SOME OF THESE SHOWERS MAY
SKIM EXTREME NORTHERN LASALLE AND MCMULLEN COUNTIES. ASSOCIATED
COLD FRONT WITH THE UPPER SYSTEM HAS PUSHED EAST OF STATE HIGHWAY
16 WITH A THIN LINE OF SHOWERS AND ISOLATED THUNDERSTORMS FROM
THREE RIVERS TO ALICE. THIS LINE OF SHOWERS AND THUNDERSTORMS WILL
TRACK FROM WEST TO EAST AND PERHAPS INCREASE IN COVERAGE AND
MAYBE INTENSITY THROUGH EARLY AFTERNOON...ESPECIALLY WITH CAP
STARTING TO ERODE AND WITH INSTABILITY INCREASING FURTHER EAST OF
HIGHWAY 37. THE LINE OF SHOWERS AND THUNDERSTORMS WILL PUSH
OFFSHORE AFTER 2 PM.

A STRONG PRESSURE GRADIENT WILL SET UP ACROSS SOUTH TEXAS AS THE
LOW PUSHES TO THE EAST AND AS A SURFACE HIGH SETTLES AROUND THE
BIG BEND REGION. AS A RESULT STRONG WEST TO NORTHWEST WINDS
ARE ANTICIPATED THIS AFTERNOON AND EVENING ACROSS THE REGION.
THE TIGHTEST PRESSURE GRADIENT WILL TRANSLATE TO THE MARINE AREAS
DURING THE OVERNIGHT HOURS WHERE SUSTAINED GALE WINDS WILL BE QUITE
FEASIBLE. WILL GO AHEAD AND ISSUE WIND ADVISORY FOR AREAS WEST OF
HIGHWAY 281 FROM 1 PM TO 1 AM...PARTICULARLY WITH PRESSURE FALLS OF
5 MB WEST OF THE RIO GRANDE JUST RECENTLY. WILL EXTEND THE WIND ADVISORY
FOR AREAS EAST OF 281 FROM 6 PM TO 1 AM. OTHERWISE...CURRENT
FORECAST IS ON TRACK.

&&

.PREV DISCUSSION... /ISSUED 307 AM CDT TUE MAR 18 2008/

SHORT TERM (TODAY THROUGH WEDNESDAY)...STRONG CONVECTION FIRING
UPSTREAM AT THIS HOUR...WITH MULTIPLE TORNADO WATCHES JUST NORTH
OF THE CWFA. CIRCULATIONS SUGGEST A SURFACE LOW JUST NORTH OF
KDRT...WITH ANOTHER MESOLOW NEAR KLRD...WHICH TO THIS POINT HAS
SEEN PRECIOUS LITTLE CONVECTION.

MODELS CONTINUE IN FAIR AGREEMENT TO BRING BEST CHANCES FOR
PRECIPITATION ALMOST DUE EASTWARD...KEEPING THE BRUNT OF IT NORTH OF
US. STILL EXPECT A LINE OR CLUSTER OF THUNDERSTORMS TO PROPAGATE
EASTWARD...DROPPING THROUGH THE VICTORIA CROSSROADS AREA ON ITS WAY
TOWARD SOUTHEAST TEXAS. HAVE ORIENTED POPS AND QPF ACCORDINGLY.

DRY AIR TO MOVE IN FAIRLY QUICKLY OVER THE NORTHERN RIO GRANDE
PLAINS AFTER THE TROF PASSAGE...AND HAVE CONVERTED THE FIRE WEATHER
WATCH FOR THE FOUR WESTERN COUNTIES INTO A RED FLAG WARNING
EFFECTIVE THIS AFTERNOON. WINDS WILL BE MARGINAL FOR A WARNING...BUT
WITH VERY DRY AIR AND ANTECEDENT CONDITIONS FIRE DANGER IS
HEIGHTENED CONSIDERABLY.

HAVE OPTED AGAINST RENEWING THE WIND ADVISORY TODAY. GRADIENT IS
FORECAST TO BE NOT QUITE AS TIGHT AS YESTERDAY...SO ALTHOUGH SOME
GUSTINESS IS LIKELY ESPECIALLY WEST...FEEL SUSTAINED WINDS WILL
REMAIN BELOW ADVISORY CRITERIA.

FORECAST PICTURE EASES CONSIDERABLY TONIGHT AND WEDNESDAY AS DRY AIR
AND HIGH PRESSURE INHIBIT ANY CHANCE OF CONVECTION...AND DRY AIR
ALLOWS FOR EXPANDED DIURNAL RANGES...ESPECIALLY ON THE MAX SIDE
WHERE NUMERICAL GUIDANCE HAS BEEN MUCH TOO COOL RECENTLY.

MARINE...SCA CONDITIONS WILL PREVAIL THROUGH TOMORROW AFTERNOON
BEFORE BEGINNING TO SLACKEN.

LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...WINDS DIMINISH
WEDNESDAY EVENING AS HIGH PRESSURE BUILDS INTO THE AREA...LEADING
TO A COOL NIGHT WITH TEMPS IN THE 40S. THE SURFACE HIGH MOVES EAST
AND A WEAK TO MODERATE ONSHORE FLOW RESUMES THURSDAY. THE SYNOPTIC
FLOW REMAINS ZONAL THURSDAY THROUGH SATURDAY WITH A GRADUAL
WARMING TREND ACROSS SOUTH TEXAS. A WEAK COLD FRONT WILL PUSH
THROUGH THE AREA ON SUNDAY. AT THIS TIME MOISTURE APPEARS RATHER
LIMITED...AND WILL LEAVE GHOST 10 POPS IN GRIDS AND EXCLUDE
MENTION OF PRECIP.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    79  50  79  47  76  /  40   0   0   0   0
VICTORIA          78  48  76  41  73  /  60  10   0   0   0
LAREDO            90  52  85  49  85  /  10   0   0   0   0
ALICE             83  46  81  44  77  /  20   0   0   0   0
ROCKPORT          76  55  77  48  72  /  60  10   0   0   0
COTULLA           78  46  83  42  81  /  10  10   0   0   0
KINGSVILLE        83  47  81  44  76  /  30   0   0   0   0
NAVY CORPUS       76  56  78  53  73  /  40   0   0   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY FROM 6 PM THIS EVENING TO 1 AM CDT WEDNESDAY FOR
     THE FOLLOWING ZONES: ARANSAS...BEE...CALHOUN...GOLIAD...JIM
     WELLS...KLEBERG...LIVE OAK...NUECES...REFUGIO...SAN
     PATRICIO...VICTORIA.

     RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: DUVAL...LA SALLE...MCMULLEN...WEBB.

     FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES: DUVAL...LA SALLE...
     MCMULLEN...WEBB.

     WIND ADVISORY UNTIL 1 AM CDT WEDNESDAY FOR THE FOLLOWING ZONES:
     DUVAL...LA SALLE...MCMULLEN...WEBB.

GM...SMALL CRAFT ADVISORY UNTIL 1 AM CDT WEDNESDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20
     NM...COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL
     OUT 20 NM...WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM...
     WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM.

     GALE WARNING FROM 1 AM TO 10 AM CDT WEDNESDAY FOR THE FOLLOWING
     ZONES: BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS...
     BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR...
     COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM...
     COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
     20 NM...WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM...
     WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT
     ARANSAS...BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT
     OCONNOR.

     SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 1 AM CDT
     WEDNESDAY FOR THE FOLLOWING ZONES: BAYS AND WATERWAYS FROM
     BAFFIN BAY TO PORT ARANSAS...BAYS AND WATERWAYS FROM PORT
     ARANSAS TO PORT OCONNOR.

&&

SC/70...SHORT TERM
MB/80...LONG TERM
Hazardous weather outlook, Mar 18, 4:24 AM CST, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
524 AM CDT TUE MAR 18 2008

GMZ230-235-250-255-270-275-TXZ229>234-239>247-191030-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
524 AM CDT TUE MAR 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL PUSH THROUGH THE COASTAL BEND THIS
MORNING. ALTHOUGH THE ATMOSPHERE APPEARS TO BE CAPPED...DYNAMICS
ASSOCIATED WITH THE FRONT MAY BE ENOUGH TO OVERCOME THE CAP AS THE
FRONT MOVES THROUGH. ANY CONVECTION THAT DOES BREAK THE CAP WOULD
BE CAPABLE OF PRODUCING DAMAGING WINDS OR LARGE HAIL.

VERY DRY AIR FILTERING IN BEHIND THE FRONT WILL INCREASE FIRE
DANGER...ESPECIALLY OUT WEST WHERE A RED FLAG WARNING IS IN EFFECT
THIS AFTERNOON DUE TO THE COMBINATION OF VERY DRY AIR AND
PERSISTENT WINDS.

SMALL CRAFT ADVISORIES WILL CONTINUE FOR MARINE AREAS THROUGH
TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

BREEZY TO WINDY CONDITIONS WILL OCCUR ON WEDNESDAY. LOW RELATIVE
HUMIDITY WILL COMBINE WITH THESE GUSTY NORTHWEST WINDS...RESULTING
IN NEAR CRITICAL FIRE WEATHER CONDITIONS WEDNESDAY. A FIRE WEATHER
WATCH HAS BEEN ISSUED FOR THE RIO GRANDE PLAINS FOR WEDNESDAY.

SMALL CRAFT ADVISORY CONDITIONS WILL ALSO OCCUR DURING THE DAY
WEDNESDAY...BEFORE WINDS DIMINISH WEDNESDAY EVENING.

.LONG TERM FIRE WEATHER DISCUSSION...

HIGH PRESSURE WILL BUILD INTO THE AREA WEDNESDAY NIGHT AND WINDS
WILL DIMINISH. HIGH PRESSURE WILL MOVE EAST THURSDAY...ALLOWING FOR
A RETURN OF ONSHORE FLOW AND MOISTURE TO GRADUALLY RETURN THROUGH
THE END OF THE WEEK. A WEAK COLD FRONT WILL MOVE INTO THE AREA ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS UNLIKELY TO
BE REQUIRED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Duval

When
March 18, 12:00 PM CST to 6:00 PM CST
Where
Duval forecast zone
Reported by
Park/Forest Service
Coordinates
27.681, -98.509 (the zone’s center; the record gives no point)

The Ramirez Fire burned 3500 acres along F.M. 339. One home was threatened and three barns destroyed. Multiple local and state resources responded. The exact beginning and containment time were not known at the time of this writing.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90539.